North Carolina, 2008Hail and Damaging Winds in North Carolina, May 20, 2008
May 20, 2008 · NWS RAH · 89 events in 25 counties and zones
Numerous thunderstorms developed across central North Carolina when a cold front and associated shortwave trough moved through central North Carolina during strong daytime heating. The severe storms produced widespread reports of large hail with only scattered thunderstorm wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $135,000
- Crop damage
- None recorded
- Events
- 89
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous thunderstorms developed across central North Carolina when a cold front and associated shortwave trough moved through central North Carolina during strong daytime heating. The severe storms produced widespread reports of large hail with only scattered thunderstorm wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 20, 1:45 PM EST, 0 minutes earlier.
Area forecast discussion, May 20, 1:45 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
245 PM EDT TUE MAY 20 2008
.SYNOPSIS...
A COLD FRONT WILL MOVE SOUTHEAST ACROSS CENTRAL NORTH CAROLINA EARLY
THIS EVENING ACCOMPANIED BY STRONG TO SEVERE THUNDERSTORMS. WEAK
HIGH PRESSURE WILL RESIDE WEST OF THE REGION WEDNESDAY AND
THURSDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 245 PM TUESDAY...
ACTIVE CONVECTIVE WEATHER EXPECTED THROUGH 00Z AS A COLD FRONT
DRIFTS SE ACROSS THE FORECAST AREA. AIR MASS AHEAD OF BOUNDARY HAS
BECOME MODERATELY UNSTABLE WITH AN AXIS OF SURFACE LIFTED INDICES
-6/-7 C OVER THE REGION. 850-500MB WINDS REMAIN ROBUST WITH VAD WIND
PROFILES DEPICTING 35-50KTS OF WIND THROUGH THE COLUMN WITH 60-65KTS
BETWEEN 12000-14000FT. MID LEVEL LAPSE RATES ACROSS THE SOUTHERN
PIEDMONT INTO THE COASTAL PLAIN HOVERING BETWEEN 7-7.5 DEG C/KM
WHILE LOW LEVEL LAPSE RATES CLOSE TO 8-8.5 DEG C/KM. THIS SUGGEST
THAT STORMS SHOULD INTENSIFY AS THEY MOVE INTO CENTRAL NC FROM THE
W-NW. DUE TO LAPSE RATES AND FREEZING LEVEL AROUND 12000 FT...MAIN
SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.
BY 00Z...EXPECT MAIN BAND OF CONVECTION TO LIE SOUTH OF HIGHWAY
64...EXITING THE REGION BETWEEN 03-05Z. SEVERE THREAT WILL DIMINISH
BETWEEN 00Z-02Z AS WINDS ALOFT SUBSIDE AND AIR MASS STABILIZES DUE
TO LOSS OF HEATING. DRIER MORE STABLE AIR WILL ADVECT ON W-NW FLOW
BEHIND THE EXITING SYSTEM. CLOUDS WILL GRADUALLY DIMINISHES FROM
WEST-TO-EAST AFTER 05Z. MOST AREAS SHOULD BE MOSTLY CLEAR/PARTLY
CLOUDY BETWEEN 09-12Z. MINS TONIGHT SHOULD RANGE FROM LOWER 50S
ACROSS THE NW AND FAR NORTH TO THE MID/UPPER 50S ELSEWHERE.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 250 AM TUESDAY...
ANOTHER BOUNDARY WILL MOVE THROUGH THE CWA WEDNESDAY... ALTHOUGH
MOISTURE IS LIMITED CAN NOT RULE OUT CHANCE OF AN ISOLATED SHOWER OR
TWO. OTHERWISE WEAK HIGH PRESSURE BUILDING OVER THE AREA AT THE
SURFACE... WITH OMEGA BLOCK ALOFT.
HIGHS IN THE 70S. LOWS MOSTLY IN THE 50S.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 330 AM TUESDAY...
VERY LITTLE CHANGE TO THE PREVIOUS FORECAST. A WARMING TREND WILL
COMMENCE IN THE LATTER HALF OF THE FORECAST WITH MAINLY DRY WEATHER
ANTICIPATED.
MEDIUM RANGE GUIDANCE IN GOOD AGREEMENT ON OPENING UP THE CLOSED
VORTEX OVER SOUTHEAST CANADA/INTERIOR NEW ENGLAND AND MOVING IT EAST
INTO THE CANADIAN MARITIMES BY THE WEEKEND WITH A SHARP RIDGE
PRESENT OVER THE CENTRAL PORTION OF THE COUNTRY. WE STAY IN A DEEP
NORTHERLY FLOW THROUGH THE FIRST HALF OF THE WEEKEND... WITH LOW
LEVEL THICKNESSES AVERAGING AROUND 20M BELOW NORMAL. THIS SHOULD
KEEP TEMPS A CATEGORY OR TWO BELOW CLIMO... GENERALLY MID TO UPPER
70S FOR HIGHS AND LOW TO MID 50S FOR LOWS... QUITE PLEASANT FOR LATE
MAY. ONE FLY IN THE OINTMENT IS A POTENTIAL SHORTWAVE DROPPING SOUTH
OUT OF CANADA AND INTO THE REGION LATE FRIDAY INTO EARLY SATURDAY.
THE ECMWF IS STRONGER WITH THIS ENERGY... ACTUALLY DEVELOPING A SFC
WAVE INVOF GA/SC BORDER ALONG A STALLED FRONT. IF THIS SCENARIO WERE
TO COME TO FRUITION... THEN THERE WOULD BE THE POSSIBILITY OF SOME
RAIN IN FAR SOUTHERN NORTH CAROLINA. HOWEVER... THE ECMWF HAS
TRENDED WEAKER AND FURTHER SOUTH WITH THE SFC LOW AND ALSO WEAKER
WITH THE 500 MB WAVE...CLOSER TO THE GFS/CANADIAN SOLUTION. GIVEN
THIS... WILL KEEP POPS OUT OF THE FORECAST FRI/SAT.
THE WARMUP BEGINS IN EARNEST ON SUNDAY AS THE MID LEVEL RIDGE OVER
THE CENTRAL UNITED STATES SLIDES EAST ACROSS OUR AREA. HIGH TEMPS
SHOULD CLIMB INTO THE LOW 80S SUNDAY AND BE WELL INTO THE MID 80S ON
TUESDAY AS 850 MB TEMPS AND LOW LEVEL THICKNESSES RISE ABOVE CLIMO.
WITH RIDGING OVERHEAD... DRY WEATHER WILL PERSIST.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 230 PM TUESDAY...
BAND OF CONVECTION HAS DEVELOPED ALONG A E-SE MOVING SURFACE
BOUNDARY. THIS BOUNDARY EXPECTED TO LIE ACROSS THE SOUTHERN
PIEDMONT...THROUGH THE SANDHILLS...THEN INTO THE CENTRAL/SOUTHERN
COASTAL PLAIN BY 00Z WED. EXPECT A BRIEF PERIOD OF MVFR/IFR
CONDITIONS WITH THE PASSAGE OF THE CONVECTION. WIND GUSTS NEAR THE
SURFACE WILL GUSTS AS HIGH AS 40-45 KTS IN VICINITY OF THE STORMS.
AWAY FROM THE STORMS...WIND GUSTS AROUND 30 KTS WILL BE COMMON.
EXPECT CONVECTION IN THE TRIAD VICINITY UNTIL 21Z. AROUND KRWI AND
KRDU...CONVECTION EXPECTED BETWEEN 20-23Z. IN KFAY...EXPECT
CONVECTION BETWEEN 21Z-00Z.
W-NW FLOW BEHIND THE SURFACE BOUNDARY AND THE EXITING MID LEVEL
TROUGH WILL USHER DRIER MORE STABLE AIR INTO THE REGION. THIS WILL
RESULT IN GRADUAL CLEARING FROM WEST-TO-EAST AFTER MIDNIGHT.
EXPECT VFR CONDITIONS WED. WILL SEE SCATTERED TO BROKEN CUMULUS
FIELD DEVELOP DUE TO HEATING WITH CLOUD BASES BETWEEN 4500-6000FT.
SURFACE WINDS WED GENERALLY 250-280 DEGREES WITH SPEEDS OF 10 KTS.
VFR CONDITIONS SHOULD PREDOMINATE WED NIGHT THROUGH SUNDAY AS A
BROAD UPPER LEVEL TROUGH MAINTAINS ITS INFLUENCE ALONG THE ATLANTIC
SEABOARD.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...WSS
NEAR TERM...WSS
SHORT TERM...RHJ
LONG TERM...JFB
AVIATION...WSS
Hazardous weather outlook, May 20, 9:16 AM EST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1016 AM EDT TUE MAY 20 2008
NCZ007>011-021>028-038>043-073>078-083>086-088-089-211015-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1016 AM EDT TUE MAY 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY
THIS EVENING ACROSS CENTRAL NORTH CAROLINA. THE MAIN SEVERE
WEATHER THREAT WILL BE DAMAGING WIND GUSTS AND LARGE HAIL. AT THIS
TIME...THE SEVERE WEATHER APPEARS MOST LIKELY TO OCCUR BETWEEN 2
PM AND 9 PM...BEGINNING IN THE NORTHWEST PIEDMONT IN THE EARLY
AFTERNOON...THEN EXPANDING EAST INTO THE COASTAL PLAIN AND
SANDHILLS BY 5 PM. THE GREATEST INSTABILITY WILL LIKELY RESIDE
OVER THE SOUTHERN PIEDMONT...SANDHILLS AND COASTAL PLAIN...THUS
THIS REGION HAS THE HIGHEST RISK OF EXPERIENCING SEVERE STORMS.
AN INCREASINGLY MOIST AND UNSTABLE AIR MASS...A SLOW MOVING COLD
FRONT...AND THE APPROACH OF AN UPPER LEVEL DISTURBANCE WILL
PROVIDE THE NECESSARY INGREDIENTS FOR THE DEVELOPMENT OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED IN THE
NORTHWEST PIEDMONT BY 2 PM...AND ACROSS THE REMAINDER OF CENTRAL
NORTH CAROLINA BY 4 PM. SPOTTERS SHOULD REPORT SEVERE WEATHER AS
SOON AS IT IS SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES
AND WARNINGS.
WSS
In the hours before
Special weather statement, May 20, 1:20 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
220 PM EDT TUE MAY 20 2008
NCZ021-022-201900-
FORSYTH-GUILFORD-
220 PM EDT TUE MAY 20 2008
...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS NORTHERN FORSYTH AND
NORTHERN GUILFORD COUNTIES THROUGH 300 PM EDT...
AT 225 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN STRETCHING FROM STOKESDALE WEST ACROSS NORTHERN
FORSYTH COUNTY. THESE STORMS WERE MOVING EAST AROUND 40 MPH AND WILL
AFFECT STANLEYVILLE AND SUMMERFIELD SHORTLY AFTER 230 PM...AND
NORTHERN SECTIONS OF THE TRIAD AREA BEWEEN 230 AND 300 PM.
GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. PEOPLE
ENGAGED IN OUTDOOR ACTIVITIES SHOULD SEEK SHELTER IF THUNDER IS
HEARD.
13
Hail, Person
- When
- May 20, 1:45 PM EST
- Where
- Person County, 0.56 mi W of Triple Spgs
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.480, -78.860
The public reported nickel size hail at Mayo Marina.
Thunderstorm Wind, Vance
- When
- May 20, 2:15 PM EST
- Where
- Vance County, 2.98 mi NNW of Henderson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.370, -78.420
Straight line winds downed several trees on Highway 39 north of Henderson. One of the trees fell onto a vehicle trapping its occupants. Trees were also reported down on Garnett Street.
Thunderstorm Wind, Vance
- When
- May 20, 2:19 PM EST
- Where
- Vance County, 0.89 mi SW of Henderson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.320, -78.410
Law enforcement reported power lines down across Highway 39 in southern Vance county.
Hail, Davidson
- When
- May 20, 2:25 PM EST
- Where
- Davidson County, 2.15 mi SSW of Eller
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.940, -80.230
Penny size hail was reported at the intersection of Old Highway 52 and Highway 8.
Hail, Halifax
- When
- May 20, 2:30 PM EST
- Where
- Halifax County, 1.38 mi S of Roanoke Rapids
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.450, -77.650
Hail, Guilford
- When
- May 20, 2:37 PM EST
- Where
- Guilford County, 1.68 mi W of Sherwood Vlg
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.930, -80.000
Nickel size hail was reported near Surrett Drive and US Highway 311 south of High Point.
Hail, Davidson
- When
- May 20, 2:40 PM EST
- Where
- Davidson County, 2.98 mi NNE of Thomasville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.920, -80.060
Penny size hail occurred at the intersection of Hasty School Road and Highway 68.
Thunderstorm Wind, Randolph
- When
- May 20, 2:40 PM EST
- Where
- Randolph County, 1.38 mi S of Archdale
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.900, -79.970
A 100 year old maple tree was blown over, just missing a house near US Highway 311.
Hail, Orange
- When
- May 20, 2:47 PM EST
- Where
- Orange County, 4.42 mi ESE of Schley
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.120, -79.000
Nickel size hail was reported at the intersection of Schley Road and St. Marys Road.
Hail, Sampson
- When
- May 20, 2:51 PM EST
- Where
- Sampson County, 2.68 mi SW of Keener
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.090, -78.360
Hail, Durham
- When
- May 20, 2:53 PM EST
- Where
- Durham County, 0.56 mi E of Bahama
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.170, -78.870
Hail, Halifax
- When
- May 20, 2:55 PM EST
- Where
- Halifax County, 0.56 mi W of Halifax
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.330, -77.590
Hail, Randolph
- When
- May 20, 2:55 PM EST
- Where
- Randolph County, 2.34 mi WSW of Level Cross
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.870, -79.860
Penny size hail was reported by a trained spotter near US Highway 220.
Hail, Granville
- When
- May 20, 3:05 PM EST
- Where
- Granville County, 1.31 mi WNW of Butner
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 36.140, -78.770
Hail, Randolph
- When
- May 20, 3:08 PM EST
- Where
- Randolph County, 0.56 mi E of Salem
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.830, -79.790
Penny size hail occurred near Laura Court and Shaw Street.
Hail, Orange
- When
- May 20, 3:10 PM EST
- Where
- Orange County, 1.14 mi WNW of Occoneechee
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.075, -79.099
Penny size hail reported at Churton and King Street.
Thunderstorm Wind, Halifax
- When
- May 20, 3:15 PM EST
- Where
- Halifax County, 2.18 mi ENE of Glenview
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.177, -77.782
Straight line winds knocked down a tree onto Draper Road near Highway 481 west of Enfield.
Hail, Durham
- When
- May 20, 3:20 PM EST
- Where
- Durham County, 1.03 mi WSW of Huckleberry Spg
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.046, -78.968
Penny size hail was reported near Cole Mill Road and Flemming Drive.
Hail, Franklin
- When
- May 20, 3:20 PM EST
- Where
- Franklin County, 0.56 mi W of Franklinton
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.100, -78.460
Hail, Durham
- When
- May 20, 3:23 PM EST
- Where
- Durham County, 0.69 mi N of Hope Vly
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.980, -78.920
Hail, Alamance
- When
- May 20, 3:29 PM EST
- Where
- Alamance County, 0.89 mi SE of Snow Camp
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.870, -79.420
Hail, Franklin
- When
- May 20, 3:29 PM EST
- Where
- Franklin County, 1.78 mi SW of Louisburg
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.080, -78.320
Nickel size hail occurred 2 miles south of the Highway 56 and Highway 401 intersection.
Hail, Chatham
- When
- May 20, 3:30 PM EST
- Where
- Chatham County, 1.32 mi WNW of Crutchfield Xrds
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.810, -79.440
Hail, Chatham
- When
- May 20, 3:32 PM EST
- Where
- Chatham County, 0.89 mi NW of Crutchfield Xrds
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.810, -79.430
Hail up to the size of golf balls was reported near Silk Liberty Road and Clyde Underwood Road.
Hail, Nash
- When
- May 20, 3:40 PM EST to 3:45 PM EST
- Where
- Nash County, 0.56 mi E of Nashville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.970, -77.960
Hail, Davidson
- When
- May 20, 3:40 PM EST
- Where
- Davidson County, 2.35 mi ESE of Lexington Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.770, -80.260
Nickel size hail was reported near the intersection of Glendale Road and Highway 8.
Hail, Wake
- When
- May 20, 3:40 PM EST
- Where
- Wake County, 1.32 mi WNW of Bayleaf
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.940, -78.670
Hail up to the size of pennies was reported at Norwood Road and Mount Vernon Church Road.
Hail, Nash
- When
- May 20, 3:45 PM EST
- Where
- Nash County, 0.56 mi E of Castalia
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.080, -78.060
Hail, Nash
- When
- May 20, 3:47 PM EST
- Where
- Nash County, 0.56 mi E of Nashville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.970, -77.960
Thunderstorm Wind, Chatham
- When
- May 20, 3:49 PM EST to 3:56 PM EST
- Where
- Chatham County, 0.56 mi E of Pittsboro
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $125,000
- Reported by
- Emergency Manager
- Coordinates
- 35.720, -79.170
Emergency management reported 4 homes were damaged by falling trees in and to the north of Pittsboro. Numerous trees were blown down in a corridor from Pittsboro north and east to Ferrington. Several cars were damaged by falling trees with one person trapped in a vehicle just north of Pittsboro on NC Highway 87. Wind speeds were estimated to be near 70 mph.
Hail, Wake
- When
- May 20, 3:52 PM EST
- Where
- Wake County, 0.89 mi NE of Rolesville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.930, -78.460
Hail, Stanly
- When
- May 20, 3:55 PM EST
- Where
- Stanly County, 0.69 mi S of Locust
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.260, -80.430
Hail, Alamance
- When
- May 20, 3:55 PM EST
- Where
- Alamance County, 4.29 mi SSE of Alamance
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.970, -79.460
Hail, Chatham
- When
- May 20, 3:56 PM EST
- Where
- Chatham County, 0.56 mi E of Pittsboro
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.720, -79.170
Quarter size hail covered the ground in Pittsboro.
Hail, Davidson
- When
- May 20, 3:58 PM EST
- Where
- Davidson County, 0.56 mi W of Silver Vly
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.730, -80.130
Quarter size hail was reported near the intersection of Jerusalem Road and Old Highway 64.
Hail, Nash
- When
- May 20, 3:58 PM EST
- Where
- Nash County, 2.15 mi SSE of Drake
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.000, -77.810
Hail up to quarter size occurred near Foxhall Drive and Cunningham Drive.
Hail, Stanly
- When
- May 20, 4:00 PM EST
- Where
- Stanly County, 1.13 mi E of Millingport
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.380, -80.300
Hail, Edgecombe
- When
- May 20, 4:01 PM EST
- Where
- Edgecombe County, 2.07 mi N of Rocky Mt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.960, -77.780
Hail, Wake
- When
- May 20, 4:08 PM EST
- Where
- Wake County, 1.26 mi N of Millbrook
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.868, -78.621
Penny size hail was reported near Spring Forest Road and Falls of the Neuse Road.
Hail, Edgecombe
- When
- May 20, 4:08 PM EST
- Where
- Edgecombe County, 1.32 mi ESE of Kingsboro
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.910, -77.650
Thunderstorm Wind, Randolph
- When
- May 20, 4:12 PM EST
- Where
- Randolph County, 1.19 mi NNW of Asheboro Muni Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.666, -79.887
Straight line winds downed trees across Tot Hill Farm Road and Highway 495.
Hail, Wake
- When
- May 20, 4:15 PM EST
- Where
- Wake County, 1.78 mi SW of Newhill
- Measured
- 1.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.660, -78.950
Hail, Wake
- When
- May 20, 4:16 PM EST
- Where
- Wake County, 0.8 mi NNW of Willow
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.611, -78.853
Nickel size hail was reported in Holly Springs near Rouse Road.
Hail, Wake
- When
- May 20, 4:17 PM EST
- Where
- Wake County, 3.94 mi SW of Macedonia
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.710, -78.800
Penny size hail was reported near Cannon Gate Road and Tattenhall Drive.
Hail, Stanly
- When
- May 20, 4:18 PM EST
- Where
- Stanly County, 2.82 mi E of Albemarle Arpt
- Measured
- 1.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.330, -80.130
Hail, Wake
- When
- May 20, 4:21 PM EST
- Where
- Wake County, 0.89 mi NE of Holly Spgs
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 35.660, -78.840
Hail, Wake
- When
- May 20, 4:22 PM EST
- Where
- Wake County, 0.69 mi SE of Willow Spgs
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.593, -78.722
Quarter size hail occurred at Dwight Rowland Road and Highway 42.
Hail, Nash
- When
- May 20, 4:23 PM EST
- Where
- Nash County, 4.15 mi ESE of Little Easonburg
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.950, -77.800
Hail, Randolph
- When
- May 20, 4:25 PM EST
- Where
- Randolph County, 0.56 mi W of Asheboro South
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.720, -79.830
Hail, Wake
- When
- May 20, 4:29 PM EST
- Where
- Wake County, 1.12 mi E of Apex
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.730, -78.850
Nickel size hail was reported on Bells Lake Road.
Hail, Johnston
- When
- May 20, 4:30 PM EST
- Where
- Johnston County, 3.81 mi WNW of Coats Xrds
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.539, -78.614
Quarter size hail occurred at the intersection of 2 Claude Road and Honeycutt Road.
Hail, Edgecombe
- When
- May 20, 4:30 PM EST
- Where
- Edgecombe County, 1.49 mi NNW of Rocky Mt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.950, -77.790
Hail, Wake
- When
- May 20, 4:32 PM EST
- Where
- Wake County, 3.94 mi SE of Willow Spgs
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.560, -78.680
Hail up to nickel size was reported on Mount Pleasant Church Road.
Hail, Johnston
- When
- May 20, 4:35 PM EST
- Where
- Johnston County, 2.15 mi SSE of Drug Store
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 35.570, -78.570
Hail, Wake
- When
- May 20, 4:45 PM EST
- Where
- Wake County, 1.38 mi N of Morrisville
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.840, -78.830
Hail, Johnston
- When
- May 20, 4:47 PM EST
- Where
- Johnston County, 1.32 mi WSW of Drug Store
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.590, -78.600
Quarter size hail was reported at Highway 42 and Highway 50.
Thunderstorm Wind, Stanly
- When
- May 20, 4:50 PM EST
- Where
- Stanly County, 1.78 mi NE of St Martin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 35.290, -80.260
Straight line winds downed trees onto St Martin Road northeast of Oakboro.
Hail, Johnston
- When
- May 20, 4:57 PM EST
- Where
- Johnston County, 2.89 mi WSW of Wilsons Mills
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.570, -78.420
Hail, Johnston
- When
- May 20, 5:00 PM EST
- Where
- Johnston County, 2.07 mi S of Selma
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.500, -78.280
Hail, Johnston
- When
- May 20, 5:03 PM EST
- Where
- Johnston County, 0.89 mi NE of Smithfield
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.510, -78.340
Nickel size hail was reported near Interstate 95 and Highway 70 in Smithfield.
Hail, Anson
- When
- May 20, 5:08 PM EST
- Where
- Anson County, 2.15 mi NNE of Cedar Hill
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.180, -80.110
Nickel size hail occurred near Highway 32 south of Lake Tillery.
Hail, Lee
- When
- May 20, 5:13 PM EST
- Where
- Lee County, 1.32 mi ESE of Cumnock
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.540, -79.230
Thunderstorm Wind, Wayne
- When
- May 20, 5:15 PM EST
- Where
- Wayne County, 0.69 mi S of Fremont
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.540, -77.980
Straight line winds estimated at near 60 mph downed several trees.
Thunderstorm Wind, Moore
- When
- May 20, 5:15 PM EST
- Where
- Moore County, 1.14 mi WNW of Addor
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.088, -79.487
Winds near 60 mph downed trees across Thunder Road.
Hail, Wayne
- When
- May 20, 5:15 PM EST
- Where
- Wayne County, 0.69 mi S of Fremont
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.540, -77.980
Hail, Moore
- When
- May 20, 5:15 PM EST
- Where
- Moore County, 2.91 mi WSW of Garren Hill
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.170, -79.570
Hail, Lee
- When
- May 20, 5:15 PM EST
- Where
- Lee County, 1.32 mi ESE of Cumnock
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.540, -79.230
Hail, Johnston
- When
- May 20, 5:20 PM EST
- Where
- Johnston County, 3.86 mi ESE of Princeton
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.453, -78.105
Nickel size occurred on Capps Bridge Road near US Highway 70.
Hail, Moore
- When
- May 20, 5:24 PM EST
- Where
- Moore County, 0.89 mi SE of Pinebluff
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.110, -79.470
Hail, Moore
- When
- May 20, 5:25 PM EST
- Where
- Moore County, Addor
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.080, -79.470
Hail, Moore
- When
- May 20, 5:25 PM EST
- Where
- Moore County, 2.72 mi ESE of Aberdeen
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.114, -79.386
Golf ball size hail was reported near Highway 211 along the Moore and Hoke county line.
Hail, Hoke
- When
- May 20, 5:28 PM EST
- Where
- Hoke County, 0.57 mi W of Ashmont
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.070, -79.380
Hail, Harnett
- When
- May 20, 5:36 PM EST
- Where
- Harnett County, 1.38 mi S of Lillington
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.380, -78.830
Thunderstorm Wind, Hoke
- When
- May 20, 5:40 PM EST
- Where
- Hoke County, 0.69 mi S of Mc Cain
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.060, -79.350
Straight line winds near 60 mph downed numerous trees.
Thunderstorm Wind, Harnett
- When
- May 20, 5:40 PM EST
- Where
- Harnett County, 0.56 mi E of Lillington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 35.400, -78.820
Severe winds near 60 mph damaged over 100 windows at the Old Lillington School.
Hail, Hoke
- When
- May 20, 5:40 PM EST to 5:45 PM EST
- Where
- Hoke County, Raeford
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.980, -79.220
A trained spotter reported golf ball size hail covering the ground on the north side of Raeford. The spotter noted he could not see more than 50 feet in front of him after the storm had past due to hail fog.
Hail, Harnett
- When
- May 20, 5:40 PM EST
- Where
- Harnett County, 0.56 mi E of Lillington
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.400, -78.820
Hail, Harnett
- When
- May 20, 5:47 PM EST
- Where
- Harnett County, 0.89 mi NE of Buies Creek
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.410, -78.740
Hail, Hoke
- When
- May 20, 5:48 PM EST
- Where
- Hoke County, Ashley Hgts
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.100, -79.380
Hail, Harnett
- When
- May 20, 5:54 PM EST
- Where
- Harnett County, 0.56 mi E of Erwin
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.330, -78.670
Hail, Cumberland
- When
- May 20, 6:02 PM EST
- Where
- Cumberland County, Hope Mills
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.970, -78.950
Hail, Cumberland
- When
- May 20, 6:03 PM EST
- Where
- Cumberland County, 2.65 mi ESE of Hope Mills
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.950, -78.910
Hail, Cumberland
- When
- May 20, 6:05 PM EST
- Where
- Cumberland County, 1.49 mi SSW of Cumberland
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.980, -78.990
Quarter size hail was reported near Rockfish Road and Camden Road.
Thunderstorm Wind, Cumberland
- When
- May 20, 6:06 PM EST
- Where
- Cumberland County, 1.79 mi SE of Hope Mills
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.950, -78.930
Straight line winds near 60 mph downed trees near NC Highway 59 and US Highway 301.
Hail, Cumberland
- When
- May 20, 6:06 PM EST
- Where
- Cumberland County, 1.79 mi SE of Hope Mills
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.950, -78.930
Hail, Cumberland
- When
- May 20, 6:10 PM EST
- Where
- Cumberland County, 2.15 mi SSE of (Fay)grannis Fld Fay
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.950, -78.870
Penny size hail covered the ground.
Hail, Wayne
- When
- May 20, 6:25 PM EST
- Where
- Wayne County, 5.13 mi W of Mt Olive
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.210, -78.160
Hail, Sampson
- When
- May 20, 6:38 PM EST to 6:45 PM EST
- Where
- Sampson County, 0.89 mi NE of Parkersburg
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.840, -78.440
Hail, Sampson
- When
- May 20, 7:05 PM EST
- Where
- Sampson County, 0.89 mi SE of Delway
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.790, -78.210
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, May 20, 20081 death · 5 injured · $57 million · EF1 · 60 events
- Hail and Damaging Winds in South Carolina, May 20, 2008$60,000 · 3 in hail · 64 events
- Tornado and Hail in South Carolina, May 20, 20081 injured · EF1 · 38 events
- Hail and Damaging Winds in Alabama, May 20, 2008$47,000 · 1.25 in hail · 28 events
- Tornado and Hail in Alabama, May 20, 2008$36,000 · EF0 · 24 events
- Tornado and Hail in Georgia, May 20, 2008$56,000 · EF0 · 13 events
- Hail and Damaging Winds in North Carolina, May 20, 20081 in hail · 26 events
- Hail and Damaging Wind in North Carolina, May 20, 20081.75 in hail · 26 events
- Hail and Damaging Winds in Tennessee, May 20, 20082.75 in hail · 15 events
- Hail and Damaging Winds in Virginia, May 20, 2008$8,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in North Carolina, May 20, 2008$3,000 · 1 in hail · 11 events
- Hail and Damaging Winds in South Carolina, May 20, 200855 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102997, 102999, 103001, 103002, 103003, 103004, 103005, 103006, 103007, 103008, 103009, 103010, 103011, 103012, 103014, 103015, 103016, 103017, 103018, 103019, 103020, 103021, 103023, 103024, 103026, 103028, 103029, 103030, 103031, 103033, 103034, 103035, 103037, 103038, 103039, 103040, 103042, 103043, 103044, 103046, and more.